butt pain: Sooooooooo a year ago I had severe butt... - PMRGCAuk

PMRGCAuk
10,123 members18,410 posts

butt pain

pwalker801
pwalker801
9 Replies

Sooooooooo a year ago I had severe butt pain in my left cheek but no pain down the leg, MRI showed a bulge, I was having neck and shoulder pain at the time but no one connected the two so wasn't diagnosed correctly. Thinking it was the bulge they did back surgery, pain went away for a couple of days and then was back----now however I really believe it was the PMR all along. Since then I've also been diagnosed with GCA, started on 65 mgs of prednisone, and have tapered to 40, I'm also on the Actemra injection once a week.

My question is at 40 mgs, the butt pain is back, and it HURTS! today I increased to 45 mgs and the pain is much better....... The sed rates are unbelievable very low, but I understand they will be on Actemra, so you need to then go by the symptoms. If 45 is containing the pain, Would it be your opinion that I should stay at 45 mg for awhile, before I try and taper again? I'm thinking the butt pain is a symptom of PMR.

I so appreciate this site and everyones help. I really think more information is gained here than from the doctors.

9 Replies
oldestnewest
PMRpro
PMRproModerator

Even if the butt pain were due to PMR 40mg pred should control it. Has anyone ever examined your back muscles to see if any are in spasm? That is what happens to me - low back muscles, especially the piriformis spasm. At higher doses of pred it is never a problem - just when I have reduced to a lower dose.

There are stretching and other exercises on the internet aimed at relieving piriformis syndrome - but it could be a different muscle. A good physiotherapist or therapeutic massage therapist would be my choice.

Reply
pwalker801
pwalker801
in reply to PMRpro

Last year before the back surgery I questioned the chiropractor and my GP as to whether the pain could be from the piriformis both of them dismissed that. Yesterday when I took 45 mg pred I didn't have the pain. So I'm very confused as to what to do. The pain is brutal, like a vise has clamped down on that one area and won't let go....

Reply
PMRpro
PMRproModerator
in reply to pwalker801

GPs are hopeless at muscles. And to be honest - the chiropractor I saw wasn't much cop either. The osteopath was far better and the Bowen therapist even better. The pain clinic doctor here and the physios are absolutely top notch on muscles...

Reply
pwalker801
pwalker801
in reply to PMRpro

I don't get why the pain went away at 45mg and not 40mg ---I assumed that meant I needed more pred for the inflammation.

Reply
PMRpro
PMRproModerator
in reply to pwalker801

Even 1mg can make a difference! Myofascial pain syndrome is caused by the same inflammatory substances as cause PMR - except they are concentrated in areas of inflamed and hardened muscle fibres which can be felt as knots in large muscle groups. Lower doses of oral pred take a long time to work away at these knots and probably don't get rid of them altogether - but the higher the dose the more likely it will have an effect. What dose it needs depends on a lot of factors.

Reply
HeronNS
HeronNS
in reply to pwalker801

I was in such hip pain before pred I thought I might be in line for a hip replacement. Xray showed no sign of arthritis. Pred sorted all my pain problems but as I tapered the hip pain came back. I went to see a physiotherapist for something else, and she told me my back muscles were like bricks and did some treatments which relaxed the muscles (dry needling resets the electrical signals in the muscles) and at night I took to lying on a very hot (as hot as I could stand without harming myself) hot water bottle in an effort to relax butt muscles. Lo and behold the hip pain went away, several years ago, and has never returned.

Reply
pwalker801
pwalker801
in reply to HeronNS

ohh my---I would love for this butt pain to go away, especially since I've had a surgery that now I'm thinking I didn't need.......I might talk to my physical therapist about this and see what she thinks. I' so confused about all of it, especially when 45 mg took care of the pain, and 40 mg pred didn't

Reply
HeronNS
HeronNS
in reply to pwalker801

As well as the dry needling I was also getting low level light therapy (http://www.bioflexlaser.com) and it occurred to me that heat was another form of radiation on the spectrum which includes heat and light, so decided to try it. Never actually told anyone before, now the world knows! I've used heat on back, shoulders, and it does seem to help me.

Reply
arthur463

I am concerned that you think preds solve these pain problems. In my case they caused them.. I contracted GCA about 8 months ago. I was put on 60 mg prednisolone (among other things). I was warned about some of the delightful side-effects, and that I may become diabetic - and I have. I was also warned that I may contract osteoporosis - and I did. The first osteo event was a crush fracture of a vertebra in my upper back - between my shoulder blades. It hurt like hell for weeks. The second event - the one I want to tell you about - was the development of really bad pain in my left buttock and hip about six weeks ago. I thought that my hip was packing-up. However, X-rays and an MRI scan showed that this area is fine, but that I had a second crush fracture in my lower spine. They told me that the pain I (still) feel in my buttock is called "Referred pain". They say that the spine collapse is crushing nerves which run to my left hip and down my left leg. Apparently all this set of nerves know about is buttocks and legs - so if they get squashed, they can only assume that there is a buttock or leg problem - and that is what they tell your brain.. That's why they call it referred pain.

This is my clumsy way of explaining my situation.

I am told that until the preds are finished or much reduced, I must protect myself as much as possible from further bone degradation by taking calcium carbonate plus vitamin D tablets. They are called "Adcal" in the UK. I must also take a weekly dose of Alendronic acid - 70 mg to augment the Adcal.

similar crush fracture in my lower

Reply

You may also like...